Last Days of Life (PDQ®): Supportive care - Patient Information [NCI] - Managing Symptoms
Delirium can be caused by the direct effects of cancer, such as a growing tumor in the brain. Other causes include the following:
- A higher- or lower-than-normal amount of certain chemicals in the blood that keep the heart, kidneys, nerves, and muscles working the way they should.
- Side effects of drugs or drug interactions (changes in the way a drug acts in the body when taken with certain other drugs, herbal medicine, or foods).
- Stopping the use of certain drugs or alcohol.
- Dehydration (the loss of needed water from the body).
- A full bladder or constipation.
- Shortness of breath.
Delirium may be controlled by finding and treating the cause.
Depending on the cause of the delirium, treatment may include the following:
- Giving drugs to fix the level of certain chemicals in the blood.
- Stopping or lowering the dose of the drugs that are causing delirium.
- Stopping drugs that may cause drug interactions but are no longer useful at the end of life, such as drugs to lower cholesterol.
- Treating dehydration by putting fluids into the bloodstream.
For some patients in the last hours of life, the decision may be to treat only the symptoms of delirium and make the patient as comfortable as possible. There are drugs that work very well to relieve these symptoms.
Hallucinations that are not related to delirium often occur at the end of life.
It is common for dying patients to have hallucinations that include loved ones who have already died. It is normal for family members to feel distress when these hallucinations occur. Speaking with clergy, the hospital chaplain, or other religious advisors is often helpful.
Fever and infections are common at the end-of-life. Because patients often have many medical problems at the end of life, it can be hard to know the cause of a fever and if treatment will help the patient. Patients near the end of life may choose not to treat the cause of the fever but only to receive comfort measures, such as acetaminophen.
Sudden hemorrhage (heavy bleeding) may occur in patients who have certain cancers or disorders.